Endocrine Abstracts (2006) 11 P111

Challenges of managing metabolic disturbances

N Iqbal, A Gruber & G Thomson


Sherwood Forest Hospitals NHS Trust, Nottinghamshire, United Kingdom.


We report two cases of seizures resulting from severe electrolyte imbalance.

Case 1: A 48-year old lady with CREST syndrome and oesophageal dysmotility. She was admitted with diarrhoea and vomiting. Routine investigations including FBC, U&E, LFT, and CRP were normal. She later complained of pins and needles in her hands and around her mouth. Twenty-four hours later, she developed blurred vision, neck pain and generalised ache, was found drowsy, with possible neck stiffness. She then proceeded to have several self-limiting seizures. Further blood tests revealed corrected calcium of 1.4 mmol/l(2.10–2.70) and magnesium 0.2 mmol/l(0.78–1.03). Intravenous replacement therapy was commenced at this stage which improved the patient’s condition and electrolytes.

Case 2: A 42-year old patient with DiGeorge syndrome. She had multiple hospital admissions with overdoses and recurrent self-limiting seizures over the last two years. Routine investigations were normal. However corrected calcium was 1.6 mmol/l (PTH<3 ng/l: reference range 14–72). Hypocalcaemia persisted despite being on regular oral calcium supplements and she required repeated intravenous replacement. On further testing she was found to have serum magnesium levels of 0.6 mmol/l (0.78–1.03). Oral magnesium supplements were commenced; however in this case it had little effect on her serum calcium. Hypomagnesemia has not been described in DiGeorge syndrome, whether it was contributory or a co-incidence in these settings remains unclear and debatable. These cases illustrate that although hypomagnesemia can cause hypocalcaemia which responds to administration of magnesium, the aetiology of hypocalcaemia can be multi-factorial. Co-existence of more than one electrolyte disturbance can aggravate the clinical syndrome. The possibility of this association should be considered in the setting of such presentations with electrolyte abnormalities, especially so with the risk of life-threatening cardiac arrhythmias. Electrolyte disturbances are common presentations during acute medical takes and clinicians should have a high index of suspicion for coexistent electrolyte abnormalities in such situations.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts